Texas, 2004

Damaging Wind in Texas, May 11, 2004

May 11, 2004 · NWS CRP · 4 events in 2 counties and zones

3 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 11, 2:05 AM CST, 6 hours 44 minutes earlier.

Area forecast discussion, May 11, 2:05 AM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
305 AM CDT TUE MAY 11 2004

.SHORT-TERM (TODAY THROUGH WEDNESDAY)...ETA/GFS PROG A WEAK UPPER
DISTURBANCE TO AFFECT MAINLY THE NRN CWFA TDA. THE ETA INITIALIZES
THE PW BETTER THAN THE GFS AT 0Z TUE. THE DRIER ETA PROGS THE
GREATEST MSTR CONTENT TO REMAIN OVR THE ERN CWFA DRG THE PD. EXPECT
THE GREATEST CHANCE FOR PCPN TDA OVER THE NERN CWFA OWING TO THE
COMBINATION OF MSTR/UPPER DYNAMICS. TUES NGT/WEDNESDAY...BOTH
ETA/GFS PROG LOW/MID LVL WARMING/INCREASING CAP. HWR...LOCAL MSTR
CONVERGENCE MAY ALLOW PARCELS TO REACH THE LFC OVR THE CWFA BY LATE
WED AFTN. WL PLACE THE GREATER POPS OVR THE EAST WED AFTN OWING TO
GREATER MSTR.

&&

.LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)...MODELS ARE BEGINNING
TO CONVERGE ON THE UPPER LEVEL PATTERN LATER THIS WEEK.  THERE IS
AGREEMENT NOW THAT A DEAMPLIFICATION OF THE LONGWAVE TROUGH WILL
OCCUR FRIDAY IN FAVOR OF A MORE ZONAL FLOW FOR THE WEEKEND.  TIMING
OF THE CONVECTION WILL REMAIN PROBLEMATIC...AND STRENGTH OF A COLD
FRONT MOVING INTO TEXAS WILL BE ANOTHER PIECE OF THE FORECAST
PUZZLE.  ATMOSPHERE BECOMES MORE UNSTABLE ON THURSDAY BUT UPPER
LEVEL FORCING LACKS AND THEREFORE EXPECT JUST A TYPICAL ARRANGEMENT
OF SEABREEZE CONVECTION.  HOWEVER...BY THURSDAY NIGHT AND FRIDAY
MORNING IT APPEARS THAT THINGS MAY BECOME MORE ACTIVE.
ETA/GFS/UKMET MODELS ARE IN GOOD AGREEMENT WITH BRINGING NEGATIVE
TILTED TROUGH AXIS AND ASSOCIATED 300-700MB DIFFERENTIAL CYCLONIC
VORTICITY ADVECTION THRU NRN MEXICO AND ACROSS THE RIO GRANDE.
STRONG 0-2KM SELY INFLOW AND WAA OVER S TX...COUPLED WITH MODEST
INSTABILITY AND A VERY DIVERGENT UPPER LEVEL FLOW...STRONGLY SUGGEST
THAT A MCS EVENT WILL BE POSSIBLE.  WILL JUST BUMP POPS UP OVER THE
NW CWA THU NIGHT FOR NOW AS THERE IS STILL TIME FOR LATER MODEL RUNS
TO CHANGE THEIR TUNE.  BOTH GFS/ETA INTERESTINGLY ENOUGH DEVELOP
CONVECTIVE BOMBS OVER CNTRL TX.  WILL CARRY THE CHANCE POPS INTO FRI.

MEANWHILE A COLD FRONT LOOKS TO BE ENTERING THE STATE FRIDAY...AND
GIVEN THE PROGGED TEMPS IN THE 40S BEHIND IT OVER THE GREAT PLAINS
ON THURSDAY...COLD DENSE AIR MAY HELP PUSH THE FRONT SOUTH BY 12Z
SAT DUE TO DENSITY CONSIDERATIONS.  GFS/ECMWF BOTH DRAW THE FRONT
OVER THE NORTHERN CWA ON SATURDAY MORNING.  WILL INCREASE POPS TO
CHANCE ON SATURDAY...BUT AM RELUCTANT TO GO ANY HIGHER RIGHT NOW DUE
TO DEPARTING UPPER LEVEL SUPPORT AND ATMOSPHERE MAY BE TOO WORKED
OVER GIVEN WHATEVER HAPPENS FRIDAY MORNING.  WILL SHOW JUST LIGHTER
EASTERLY WINDS CREATING SLIGHTLY COOLER TEMPERATURES SATURDAY.
FRONT LOOKS TO QUICKLY DISSOLVE OR RETREAT NORTH SAT AFTERNOON AS
SELY FLOW RAPIDLY RETURNS IN RESPONSE TO DEEPENING LOW IN THE
SOUTHERN PLAINS.  WILL BE OPTIMISTIC AND JUST FORECAST ISOLATED
DIURNAL CONVECTION FOR SUN-MON WITH INCREASING TEMPS/WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 83 72 85 74 84 / 30 30 20 10 20
VICTORIA       83 72 87 72 84 / 40 40 20 10 30
LAREDO         90 73 92 74 93 / 20 20 10 20 10
ALICE          85 72 89 73 89 / 30 30 20 10 30
ROCKPORT       80 73 81 75 82 / 30 30 20 10 30
COTULLA        88 70 90 72 90 / 30 20 10 20 10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE

&&

87...SHORT-TERM
TR/92...LONG-TERM
Hazardous weather outlook, May 11, 8:35 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
935 AM CDT TUE MAY 11 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-121100-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
935 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH TEXAS TODAY...
RESULTING IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...
ESPECIALLY ACROSS THE RIO GRANDE PLAINS...VICTORIA CROSSROADS
AND NORTHERN COASTAL BEND AREAS. SOME STORMS MAY BE STRONG TO
SEVERE. RAINFALL AMOUNTS WILL GENERALLY RANGE FROM ONE QUARTER INCH
TO ONE HALF INCH WITH LOCAL AMOUNTS UP TO TWO INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY
ACROSS THE WATERS FOR WINDS BETWEEN 20 AND 25 KNOTS.  THE CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE THURSDAY NIGHT AND FRIDAY AS
AN UPPER LEVEL DISTURBANCE CROSSES THE REGION.  SOME OF THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TE

In the hours before

Special weather statement, May 11, 7:11 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
811 AM CDT TUE MAY 11 2004

TXZ233-234-246-111415-
GOLIAD-REFUGIO-VICTORIA-
811 AM CDT TUE MAY 11 2004

...A FUNNEL CLOUD WAS SPOTTED OVER REFUGIO COUNTY...

AT 811 AM CDT...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD
ABOUT 10 MILES NORTH OF REFUGIO ON HIGHWAY 183.

IF YOU LIVE IN THE PATH OF THIS STORM...YOU SHOULD BE PREPARED TO
SEEK SHELTER IN THE UNLIKELY EVENT THE FUNNEL CLOUD REACHES THE
GROUND.

ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR THE FORMATION OF ADDITIONAL
FUNNEL CLOUDS THROUGH THE MORNING HOURS.

STAY TUNED TO LOCAL MEDIA OUTLETS AND NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.

TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
May 11, 8:49 AM CST
Where
La Salle County, (Cot)cotulla Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
28.450, -99.217

Funnel Cloud, Victoria

When
May 11, 12:05 PM CST
Where
Victoria County, Nursery
Reported by
TRAINED SPOTTER
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Funnel Cloud, Victoria

When
May 11, 12:25 PM CST
Where
Victoria County, Inez
Reported by
TRAINED SPOTTER
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Funnel Cloud, Victoria

When
May 11, 12:49 PM CST
Where
Victoria County, 5 mi E of Telferner
Reported by
TRAINED SPOTTER
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399864, 5399865, 5399866, 5399867.